Why 2 weeks between reduction?

Can anyone explain why it's a good idea to allow two weeks between pred reduction? (Apologies for whining)

I'm definitely yo yo ing here, have months of repeat prescriptions from GP who is clearly just letting me get on with it. Blood tests this coming Wednesday.

15mg I'm fine, 12.5 was fine for 4 days, then back to 15, then 14 for a week. Now 13? Or another week on 14?

I'm 51, can cope with the pain and achiness. It's the fatigue I can't bear and the pred doesn't touch it anyway. Diagnosed Dec '16

I'm re reading Kate Gilbert's book and nervous of steroid side affects.

7 Replies

oldestnewest
  • Hi Peggles,

    It doesn't have to be 2 weeks, every 4 weeks I think is better, and I'll explain why.

    Initial dose is higher than actually required to control the inflammation, but a high dose is need to get a grip of it. You stay at that level for about a month (usually) and then reduce, SLOWLY, until you get to the optimum level that YOU need to control your symptoms.

    To achieve that, you need to make sure that each reduction is still controlling the inflammation (and your symptoms) before you reduce again. Sometimes it can take anything between a week to 2 weeks for problems to return if you have gone below the dose needed. If that's the case, and you then reduce again without knowing you are just making things worse.

    If you reduce on a weekly basis as you suggest you have no chance of knowing what is YOUR level and extremely likely to go below it.

    As you're at 14mg and feel okay, stay there for at least another 2 weeks. If you are going to reduce by 1mg this time around, then 2 weeks may be long enough for you to know if everything is okay, but given your track record I would stick to every 4 weeks.

    It may seem slow to you, but better than having to increase because you've passed the required level of Pred.

    In my case, I reduced monthly after a blood test and provided I had no return of symptoms. Never had a flare.

    Fatigue can be caused by both the PMR and Pred unfortunately, but are you try to do too much? You still have a serious underlying illness, the Pred is only controlling the symptoms of PMR not the PMR itself.

    I have a brief I send out to new patients, if you haven't read it on other posts will happily message to you.

  • Thanks for your response, and explanation. I'd love to read the brief please? The more info I have the better. 👏🏻

  • Peggles, there is no rule that says "2 weeks between reduction". It isn't a case of just having a reduction plan and then sticking to it willy nilly. It's a case of finding what works best for you. For instance, some people will find that they have a good response to their steroid starting dose within 4 to 6 weeks and can then successfully reduce to, say, 12.5mg, remain there for 4 weeks before reducing to 10mg. However, others will find that whereas they were perhaps fine at 15mg, a reduction to 12.5mg is a step too far. I do know someone for whom the 15mg starting dose failed to tackle her pain and her Dr increased the dose to 20mg, following which she reduced by just 1mg every couple of weeks and this worked for her. However, you say that you were "fine at 15mg", so is it possible that you reduced either too soon or by too large a decrement initially, thus leading to the yo-yoing situation that you now find yourself in? Once into yo-yoing the dose, it can prove very difficult to get back on the straight and narrow with reductions.

    Apart from that, are you giving yourself plenty of TLC and giving the steroids chance to do their job? If not, then that is what you need to tackle in the first instance. BUT, just reducing your dose weekly is not the way to go. Only once you are sure that your symptoms have improved and stabilised at a given dose, is it wise to try a reduction. As far as the fatigue is concerned, you are in the very early days of treatment, and both the inflammation and the steroids can contribute to that fatigue. Plenty of rest will help and catnaps during the day if you are having disturbed nights.

    As you say that you feel your GP is "just letting you get on with it", then do try and speak to a more helpful GP within the practice. If necessary, ask for referral to a rheumatologist - you should not be left to manage this on your own especially as it sounds as though you need some expert guidance having got yourself into this yo-yo situation with the steroids. Good luck and do let us know how you get on.

  • Thanks for this - good advice, as ever. But as ever, advice I don't want to obey! (But will...)

    I'm actually quite happy my dr is leaving me to it. He's a nice enough man, and has quickly diagnosed and treated me/dispensed but I think I'd get better advice from here

  • I think there's a balance - a doctor who gives you the pills and then basically abandons you with very little guidance isn't helpful. But neither is a doctor who insists on a certain tapering protocol without regard for the patient's symptoms. The more I read about other people's experiences the luckier I feel that I have a doctor who diagnosed me quickly (after a previous physician had completely missed the mark for over a year) gave me a moderate starting dose and very good advice about the early tapering (five weeks at 15, then drop by 1 mg every week until feeling returning pain). It was at this point that I found the forums and went to my doctor with a copy of dead slow plan, asked whether she thought I could try it and she more or less said, why not. And this has been how it's gone since then. I see her every three months, she renews my prescription as needed and has been supportive of me, at least in the pace of reduction.

  • Because that allows some time to be sure the new dose it still enough to manage your inflammation level. If you rush at things and go below that level - you won't know where things went wrong.

    As DL and Celtic have explained, there are ways of going about reducing which increase the likelihood of success and not getting into a yoyo pattern

    But as you have said - if it's advice you don't want to take, there isn't a lot of point asking in the first place! We have all been there, believe me. Over a lot of years we have worked out things that work and things that don't work. And the slower you reduce that dose in terms of steps down, the less likely you are to fail and end up starting over at a higher dose. And every time you do that - the harder the next attempts seems to be.

    It isn't slow if it works.

    The fatigue is another problem. Pred only manages the inflammation is the symptoms it causes. The fatigue is due to the underlying autoimmune disorder that actually causes the inflammation. It continues in the background and is what causes the feeling of illness and fatigue. To manage that you have to pace yourself - not rush around doing things because you think you feel better

    healthunlocked.com/pmrgcauk...

    batsgirl.blogspot.it/2008/0...

    butyoudontlooksick.com/arti...

    These are all attempts to help people live better with chronic illness in general, autoimmune in particular, by people who have been there.

  • Hi Peggles, you really need to be careful in your reductions. You do not want to start yo yoing which could make things worse. As the others say take it slowly and carefully.

    The fatigue is a real pain, but it is part of the illness. I just give into it. PMR is life changing, you don't just take some steroids and life is back to what it was before PMR.

You may also like...